Related Experiment Video
Updated: Jul 10, 2026

3D-Neuronavigation In Vivo Through a Patient's Brain During a Spontaneous Migraine Headache
Published on: June 2, 2014
Neuronal intranuclear inclusion disease with initial manifestation of intractable nausea and vomiting responsive to
Long Luo1, Ling Zhu1, Yong Liang1
1Department of Neurology, The Central Hospital of Xiangtan (The Affiliated Hospital of Hunan University), Xiangtan, Hunan, China.
Abstract:
Neuronal intranuclear inclusion disease (NIID) can initially present with gastrointestinal symptoms as the sole or primary manifestation for decades before neurological signs emerge. We report the case of a 61-year-old woman with a 22-year history of drug-refractory, recurrent nausea and vomiting. Previous extensive gastrointestinal evaluations were unremarkable, and conventional therapies proved ineffective. The diagnosis of NIID was established on the basis of the following key findings: diffusion-weighted imaging revealed a characteristic "crown-like" hyperintensity at the corticomedullary junction; genetic analysis revealed a GGC repeat expansion in the NOTCH2NLC gene, with no abnormalities detected in FMR1; and skin biopsy demonstrated p62-positive intranuclear inclusions within sweat gland cells. The patient's symptoms improved markedly with corticosteroid therapy but recurred upon repeated withdrawal. Subsequent initiation of a maintenance corticosteroid regimen resulted in sustained clinical stability, with only occasional mild symptom fluctuations over a six-month follow-up period. This case highlights that vomiting can be a prominent and early clinical feature of NIID. The condition should be considered in the differential diagnosis of patients with unexplained, refractory nausea and vomiting, for whom long-term corticosteroid therapy may represent a viable treatment strategy.
Related Concept Videos
Pathophysiology of Vomiting
Chemotherapy-Induced Nausea and Vomiting: 5-HT3 Receptor Antagonists
Chemotherapy-Induced Nausea and Vomiting: Neurokinin-1 Receptor Antagonists
Chemotherapy-Induced Nausea and Vomiting: Dopamine Receptor Antagonists
Phenothiazines, such as prochlorperazine...
Chemotherapy-Induced Nausea and Vomiting: Cannabinoids
Two synthetic agonists of THC,...
Cushing Syndrome I: Introduction

